-- Mary Elizabeth Dallas
TUESDAY, Nov. 15 (HealthDay News) -- People with heart
conditions who take vitamins may be less likely to take some of
their other medications properly, according to a new study.
Researchers from the Intermountain Medical Center in Utah asked
100 people with an irregular heartbeat -- known as atrial
fibrillation -- what they knew about warfarin (Coumadin), a
commonly prescribed blood thinner. The patients were also asked how
well they followed their prescription for the drug, and whether or
not they also took vitamins or other supplements.
People taking warfarin need regular monitoring because too much
of the drug can cause bleeding, and too little can allow blood
clots to form, increasing the risk for stroke. In addition, diet
also plays a role in warfarin's effectiveness.
The study, presented Monday at the American Heart Association's
annual meeting in Orlando, Fla., found that 62 percent of patients
who were prescribed warfarin took the drug with dietary
supplements, potentially reducing its effectiveness. Of this group,
24 percent admitted that they even skipped doses of the
anticoagulant drug, putting them at greater risk for stroke.
Moreover, heart patients who took vitamins were 2 percent more
likely to double their dose of warfarin, compared to those not
taking supplements, which can increase their risk of bleeding.
The study also found that patients taking vitamins were less
informed about potentially dangerous interactions between the
supplements they were taking and warfarin. The researchers pointed
out these patients had more episodes of unexplained bleeding, and
needed more non-surgical transfusions.
The study's authors concluded that patients on prescription
drugs should be more aware of the potentially negative side effects
associated with taking dietary supplements.
"When you take a vitamin pill, you often are getting a much higher dose than you would by just eating a balanced diet. People don't realize that vitamins can be just as active as drugs, and, as we've seen here, mixing the two together can, in some cases, have adverse consequences for your health," said one of the study's authors, Dr. Jeffrey L. Anderson, director of cardiovascular research at Intermountain Medical Center's Heart Institute, in a news release from the medical center.
"This indicates to me that we physicians need to do a better job of educating our patients about vitamins and other supplements and how they interact with the medications we prescribe," Anderson added.
The study's authors cautioned that taking too many vitamins or
too much of any one supplement could have negative health
"More and more studies are starting to show that excessive doses of some vitamins can increase the risk for serious diseases, including cancer," said Anderson. "As health care providers, we need to encourage caution when it comes to taking vitamins, as with any other medications."
Commenting on the study, Dr. Jack Ansell, chairman of the
department of medicine at Lenox Hill Hospital in New York City,
pointed out that about 3 million people in the United States take
warfarin. "Because its effect on blood clotting is variable in
response to diet and other drugs, it requires routine monitoring.
In fact, vitamin K is an antidote to warfarin, and this may have
been included in some of the supplements patients were taking in
the study," Ansell explained.
"It is not clear who was managing the warfarin therapy in these patients, but anticoagulation clinics tend to provide expert education, whereas such education is less likely to occur in the individual physician's office. This study highlights the importance of such education regardless of who manages the warfarin therapy," Ansell said.
Because this study was presented at a medical meeting, the data
and conclusions should be viewed as preliminary until published in
a peer-reviewed journal.
The U.S. Food and Drug Administration has more about
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.